Alert archive / South Carolina / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 38, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 4, 2013, 3:09 PM EDT for Orangeburg County, South Carolina. It was in force for 51 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2013, 3:09 PM EDT (19:09 UTC)
- Expired
- Jun 4, 2013, 4:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 85 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 3:15 PM EDT | TSTM WND DMG | 3 Ne Bowman, SC | EMERGENCY MANAGER REPORTED TREES DOWN ON EBENEZER RD. AND LANDSDOWNE RD., ARISTA RD. AND WINTERCREEK, AT SPANISH AND WINTER CREEK, AND WINTER CREEK AND FUNDERBURG RD. |
| Jun 4, 3:17 PM EDT | TSTM WND DMG | 3 Ene Bowman, SC | EMERGENCY MANAGER REPORTED TREES DOWN ON I-26 AT THE BOWMAN EXIT. |
| Jun 4, 3:23 PM EDT | HAIL 1.25 | 6 Ese Bowman, SC | PUBLIC REPORT OF HALF DOLLAR SIZE HAIL ON DITCH BANK ROAD AND EBENEZER ROAD. |
| Jun 4, 3:28 PM EDT | TSTM WND DMG | 8 W Holly Hill, SC | HIGHTWAY PATROL REPORTED A TREE DOWN ON EASTBOUND I-26 NEAR I-95 INTERCHANGE BLOCKING TRAFFIC. |
| Jun 4, 3:29 PM EDT | TORNADO 1 | 5 E Bowman, SC | NWS STORM SURVEY FOUND AN EF1 TORNADO THAT BEGAN NEAR AYSHIRE ROAD AND EBENEZER ROAD. THE TORNADO CONTINUED TO MOVE SOUTHEAST ALONG EBENEZER ROAD AND THEN TURNED RIGHT NEAR POND ROAD. THE TORNADO CONTINUED ALONG EBENEZER ROAD TOWARD DUNCAN CHAPEL ROAD. THERE W |
| Jun 4, 3:40 PM EDT | TSTM WND DMG | 5 N Indian Field, SC | NWS COLUMBIA DAMAGE SURVEY TEAM REPORTED TREES DOWN ALONG DUNCAN CHAPEL ROAD JUST INSIDE THE DORCHESTER COUNTY LINE. THIS DAMAGE WAS POSSIBLY CAUSED BY THE EF-1 TORNADO THAT INITIALLY TOUCHED DOWN 5 MILES EAST OF BOWMAN. A DAMAGE SURVEY TEAM FROM NWS CHARLESTO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2086 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
251
WUUS52 KCAE 041909
SVRCAE
SCC075-042000-
/O.NEW.KCAE.SV.W.0038.130604T1909Z-130604T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
309 PM EDT TUE JUN 4 2013
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 400 PM EDT
* AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF
BOWMAN...OR 12 MILES SOUTHEAST OF BROOKDALE...AND MOVING SOUTHEAST
AT 25 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE HOLLY HILL...ELLOREE
AND BOWMAN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.
&&
LAT...LON 3330 8025 3326 8030 3327 8035 3325 8036
3327 8048 3333 8051 3326 8062 3339 8081
3352 8070 3347 8066 3346 8062 3350 8062
3354 8059 3355 8061 3355 8060 3350 8044
3343 8037 3345 8028 3343 8021
TIME...MOT...LOC 1909Z 299DEG 22KT 3340 8057
$$
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:13 PM EDT, 56 minutes earlier.
Area forecast discussion, Jun 4, 2:13 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
213 PM EDT TUE JUN 4 2013
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL SLOWLY PUSH SOUTH OF THE REGION THIS
AFTERNOON AND STALL SOUTH OF THE AREA OVERNIGHT. UNSETTLED WEATHER RETURNS
BY THE END OF THE WEEK AS A TROUGH OF LOW PRESSURE APPROACHES FROM
THE NORTHWEST AND LOW PRESSURE EMERGES OUT OF THE
GULF...INCREASING THE CHANCES FOR RAIN.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
THOUGH HIGHEST MOISTURE HAS SHIFTED TOWARDS THE COAST AND
OFFSHORE...ADEQUATE MOISTURE REMAINS OVER OUR FA...ALONG WITH
DIURNAL HEATING AND CONVERGENCE ALONG SURFACE BOUNDARIES TO
WARRANT CHANCE POPS THROUGH THIS EVENING. CURRENT POSITION OF
BOUNDARIES AND LOCATION OF BEST LOW LEVEL MOISTURE...ALONG WITH
TRACK OF WEAK UPPER IMPULSE...APPEARS TO FAVOR POPS TOWARDS THE
S/SE FA. RADAR INDICATING SCATTERED CONVECTION DEVELOPING OVER THE
CENTRAL FA...DRIFTING TO THE SE.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
SCATTERED CONVECTION TUESDAY AFTERNOON WILL CONTINUE INTO THE
EVENING HOURS BEFORE DYING OUT LATER TONIGHT. SURFACE COLD FRONT
LAYING OVER GA AND SC WILL PUSH A LITTLE FURTHER SOUTH OVERNIGHT.
DIURNAL HEATING AND PREVIOUS DAYS CONVECTIVE MESOSCALE BOUNDARIES
WILL PROVIDE FOCUS FOR SCATTERED CONVECTION WEDNESDAY AFTERNOON
INTO THE EVENING HOURS. THE NAM HAS PRECIPITAL WATERS OF 1.5-2.0
INCHES INTO WEDNESDAY NIGHT SUGGESTING A POTENTIONAL FOR HEAVY
DOWNPOURS WITH CONVECTION AND POSSIBLE ISOLATED FLOODING CONCERNS.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
LATEST TROPICAL WEATHER
OUTLOOK HAS GULF OF MEXICO DISTURBANCE SLOWLY BECOMING MORE
ORGANIZED AS IT MOVES NORTH TO THE FLORIDA PANHANDLE THURSDAY. AN
APPROACHING UPPER LEVEL TROF WILL PULL MOISTURE ASSOCIATED WITH
THIS FEATURE NORTHWARD ACROSS THE FORECAST AREA THURSDAY AFTERNOON
INTO FRIDAY. MODELS IN FAIR AGREEMENT WITH TIMING OF MORE ENHANCED
SHOWER AND THUNDERSTORM ACTIVITY AS THE MOISTURE MOVES ACROSS SC
TAPERING OFF FRIDAY EVENING. PRECIPITAL WATERS OF 2.0 OR HIGHER
GIVE RISE TO FLOODING POTENTIAL IN THE HEAVIER STORMS...ESPECIALLY
IN AREAS RECIEVING RECENT HEAVY RAIN AND ALSO FOR FLOOD PRONE
AREAS. BY SATURDAY THE AREA IS RETURNED TO A MAINLY DIURNAL
CONVECTIVE PATTERN WITH ANY ACTIVITY LIKELY OCCURRING IN THE
AFTERNOON AND EVENING. TEMPERATURES WILL STAY CLOSE TO NORMAL
THROUGH THE EXTENDED PERIOD.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
RADAR INDICATES SCATTERED SHOWERS AND THUNDERSTORMS CURRENTLY
DEVELOPING ACROSS THE CENTRAL FA...DRIFTING SE. BEST THREAT OF
THUNDER IN THE NEAR TERM APPEARS TO BE AT OGB/AGS/DNL. FOR NOW...
WILL HANDLE CONVECTION THIS AFTERNOON AND EARLY EVENING WITH
VCSH/VCTS...AND A NEAR TERM TEMPO SHRA GROUP...AND AMEND LATER
IF/WHEN CONFIDENCE WARRANTS. MODELS SUGGEST A SE BOUNDARY LAYER
FLOW DEVELOPING TONIGHT...WITH MOS GUIDANCE INDICATING STRATUS
POTENTIAL. WILL MAINTAIN MENTION OF IFR CIGS LATE TONIGHT/EARLY
WED MORNING. SCATTERED THUNDERSTORMS WED AFTN...AFTER 18Z.
EXTENDED AVIATION OUTLOOK...CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WED. INCREASING RAIN/THUNDERSTORM CHANCES
THURSDAY INTO FRIDAY...WITH HEAVY RAIN AND RESTRICTIONS TO VSBYS
EXPECTED. LATE NIGHT/EARLY MORNING RESTRICTIONS IN FOG AND/OR LOW
CLOUDS POSSIBLE AS WELL THROUGH THE PERIOD.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
99Hazardous weather outlook, Jun 4, 3:45 AM EDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 345 AM EDT TUE JUN 4 2013 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050745- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 345 AM EDT TUE JUN 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 4, 1:32 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
132 PM EDT TUE JUN 4 2013
SCZ027-036-037-041830-
CALHOUN-LEXINGTON-ORANGEBURG-
132 PM EDT TUE JUN 4 2013
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...CALHOUN
AND ORANGEBURG COUNTIES THROUGH 230 PM EDT...
AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS..NEAR NORTH...IN ORANGEBURG COUNTY AND
ADDITIONAL STORMS IN SOUTHEAST LEXINGTON COUNTY AND CALHOUN COUNTY.
THESE STORMS WERE MOVING SOUTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...ORANGEBURG AND ST. MATTHEWS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3357 8128 3366 8119 3367 8122 3382 8110
3375 8067 3345 8089
TIME...MOT...LOC 1732Z 303DEG 11KT 3360 8115
AWPThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 1:32 PM EDT | Special Weather Statement | CAE | Calhoun | 58 min |
| Jun 4, 3:18 PM EDT | Tornado Warning | CAE | Orangeburg | 27 min |
| Jun 4, 5:03 PM EDT | Areal Flood Advisory | CAE | Aiken | 57 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.